Could Your Medication Be Affecting Your Voice?
Some medications including prescription, over-the-counter, and herbal supplements can affect the function of your voice. If your doctor prescribes a medication that adversely affects your voice, make sure the benefit of taking the medicine outweighs the problems with your voice.
Most medications affect the voice by drying out the protective mucosal layer covering the vocal cords. Vocal cords must be well-lubricated to operate properly; if the mucosa becomes dry, speech will be more difficult. This is why hydration is an important component of vocal health.
Medications can also affect the voice by thinning blood in the body, which makes bruising or hemorrhaging of the vocal cord more likely if trauma occurs, and by causing fluid retention (edema), which enlarges the vocal cords. Medications from the following groups can adversely affect the voice:
NOTE: Contents of this fact sheet are based on information provided by The Center for Voice at Northwestern University.
Otolaryngology (pronounced oh/toe/lair/in/goll/oh/jee) is the oldest medical specialty in the United States. Otolaryngologists are commonly referred to as ENT physicians.
One stop shop for continuing education, patient information, coding resources, member connections, and more.